Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 2, 2016Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2016, 1:03 PM CDT for Jefferson County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:03 PM CDT (18:03 UTC)
Expired
Aug 2, 2016, 1:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS84 KBMX 021803
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT TUE AUG 2 2016
 
ALZ024-021845-
JEFFERSON AL-
103 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 145 PM
CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GORGAS STEAM PLANT TO CLAY. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...
MOUNTAIN BROOK...TRUSSVILLE...HUEYTOWN...GARDENDALE...IRONDALE...
LEEDS...MOODY...FAIRFIELD...FULTONDALE...CENTER POINT...
PLEASANT GROVE...CLAY...PINSON...TARRANT AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3377 8665 3376 8654 3366 8653 3356 8655
      3352 8652 3347 8661 3347 8667 3337 8678
      3333 8689 3327 8695 3325 8706 3328 8707
      3332 8717 3353 8727 3352 8726 3355 8719
      3360 8719 3366 8706 3373 8704 3379 8667
TIME...MOT...LOC 1803Z 328DEG 19KT 3360 8718 3370 8658 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:51 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 2, 12:51 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1251 PM CDT TUE AUG 2 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

An MCS has developed to our north and is moving through North
Alabama at this time. Latest HRRR indicates that this will
continue to trek south-southeastward with time given the northwest
to northerly flow aloft. Have already increased rain chances
across the northern and eastern counties and will probably have to
increase them further. Additional development will also likely
occur out ahead of this in the southeast counties where a cumulus field
is developing. The morning sounding continues to indicate weak
mid-level lapse rates but a bit more dry air aloft and downdraft
CAPE than previous days. Microburst parameters still remain low,
but with 15-20 kts of mid-level flow gusty winds of around 40 mph
will be possible due to cold pool processes. Frequent lightning
and locally heavy rainfall is also expected.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Satellite and radar shows a line of storms and showers quickly
approaching from the north. Time of arrival for KBHM, KEET, KASN,
and KANB is within the next hour. Cigs and visby's with this line
of storms will temporarily drop down to IFR conditions. KMGM and
KTOI will be impacted by this same system, but with a time of
arrival of 21z. KTCL is expected to only see scattered showers
with an isolated storm, but remain in VFR conditions. As this line
of storms pushes further south and begins to breakdown VFR
conditions are expected to return at 01z tonight. Due to the rain,
there is a chance of fog light tomorrow morning for all sites.

92

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph through the week with some directional
variations, but a northerly or westerly component will be
predominant. Since surface dew points are so high, there are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  93  72  93  72 /  30  30  20  40  30
Anniston    72  92  73  92  73 /  30  30  20  40  30
Birmingham  76  95  76  95  75 /  30  30  20  40  30
Tuscaloosa  75  97  75  96  74 /  30  30  20  40  30
Calera      75  95  75  94  74 /  40  30  20  40  30
Auburn      74  93  74  91  74 /  50  40  20  50  30
Montgomery  75  97  75  95  75 /  50  40  20  50  30
Troy        72  95  73  92  73 /  40  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 2, 4:12 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 AM CDT TUE AUG 2 2016

ALZ011>015-017>050-031215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
412 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE THAT HEAT INDICES REACH 105 DEGREES OR
HIGHER ON WEDNESDAY AFTERNOON. THE AREA OF CONCERN IS ROUGHLY
ALONG AND SOUTH OF A LINE FROM VERNON TO TUSCALOOSA TO CLANTON TO
PHENIX CITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 2, 12:31 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT TUE AUG 2 2016

ALZ011-012-021815-
MARION AL-LAMAR AL-
1231 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION
COUNTIES UNTIL 115 PM CDT...

AT 1231 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR BRINN. MOVEMENT WAS
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...DETROIT...
BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON...
BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE...
PEARCES MILL...UPPER BEAR CREEK RESERVOIR AND TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3424 8818 3428 8764 3391 8764 3393 8822
TIME...MOT...LOC 1731Z 348DEG 19KT 3419 8808 3420 8786

32/DAVIS
Special weather statement, Aug 2, 1:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT TUE AUG 2 2016

ALZ024-021845-
JEFFERSON AL-
103 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 145 PM
CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GORGAS STEAM PLANT TO CLAY. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...
MOUNTAIN BROOK...TRUSSVILLE...HUEYTOWN...GARDENDALE...IRONDALE...
LEEDS...MOODY...FAIRFIELD...FULTONDALE...CENTER POINT...
PLEASANT GROVE...CLAY...PINSON...TARRANT AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3377 8665 3376 8654 3366 8653 3356 8655
      3352 8652 3347 8661 3347 8667 3337 8678
      3333 8689 3327 8695 3325 8706 3328 8707
      3332 8717 3353 8727 3352 8726 3355 8719
      3360 8719 3366 8706 3373 8704 3379 8667
TIME...MOT...LOC 1803Z 328DEG 19KT 3360 8718 3370 8658

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:15 PM CDTSpecial Weather StatementBMXShelby60 min
Aug 1, 7:21 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby114 min
Aug 1, 7:24 PM CDTAreal Flood AdvisoryBMXSt. Clair, Talladega2 hr
Aug 1, 7:28 PM CDTSpecial Weather StatementBMXTalladega47 min
Aug 2, 12:31 PM CDTSpecial Weather StatementBMXMarion44 min
Aug 2, 1:09 PM CDTSpecial Weather StatementBMXTalladega51 min
Aug 2, 1:21 PM CDTSpecial Weather StatementBMXShelby54 min
Aug 2, 1:33 PM CDTSpecial Weather StatementBMXLamar27 min
Aug 2, 2:10 PM CDTSpecial Weather StatementBMXLamar50 min
Aug 2, 2:21 PM CDTSpecial Weather StatementBMXChilton39 min
Aug 2, 2:45 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Aug 2, 2:55 PM CDTSpecial Weather StatementBMXAutauga, Elmore65 min
Aug 2, 3:16 PM CDTSpecial Weather StatementBMXTallapoosa44 min
Aug 2, 3:24 PM CDTSpecial Weather StatementBMXLowndes, Montgomery66 min
Aug 2, 3:36 PM CDTSpecial Weather StatementBMXDallas, Perry39 min
Aug 2, 3:39 PM CDTSpecial Weather StatementBMXMacon51 min
Aug 2, 4:36 PM CDTSpecial Weather StatementBMXBullock, Macon, Russell54 min
Aug 2, 5:09 PM CDTSpecial Weather StatementBMXBarbour36 min
Aug 2, 5:37 PM CDTSpecial Weather StatementBMXMarengo23 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.